Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
A 72-year-old obese man with type 2 diabetes, hypertension, and coronary heart disease presented to the endocrinology clinic. His primary care clinician referred him to review the need for levothyroxine use.
One year previously, and following current guidelines, his clinician responded to his complaint of mild fatigue by testing him for hypothyroidism. At the time, his serum thyroid-stimulating hormone (TSH) level was 7.2 mIU/L (reference range, 0.3-5.0 mIU/mL) and his free thyroxine level was 1.3 ng/dL (reference range, 0.8-2.7 ng/dL). He started taking 75 µg of levothyroxine daily to treat subclinical hypothyroidism (SCH). One month later, the patient presented to the emergency department with sudden onset of palpitations, dyspnea, and chest pain. An electrocardiogram revealed a new-onset atrial fibrillation with rapid ventricular response (115 beats per minute); an echocardiogram showed mild left ventricular hypertrophy without myocardial dysfunction. His TSH level was 0.1 mIU/L. The patient received anticoagulation drugs and β-blockers for heart rate control, and levothyroxine was withdrawn. Three months later the patient returned to sinus rhythm, and his TSH level was 5.6 mIU/mL.
Portillo-Sanchez P, Rodriguez-Gutierrez R, Brito JP. Subclinical Hypothyroidism in Elderly Individuals—Overdiagnosis and Overtreatment? A Teachable Moment. JAMA Intern Med. 2016;176(12):1741–1742. doi:10.1001/jamainternmed.2016.5756
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: